Earlier this year I mentioned something called the 'washout effect'. One of our listeners asked what that means, so here goes:
This phrase describes what can happen when emulsifiers penetrate into fatty lipids between cells in the skin's barrier (stratum corneum). Emulsifiers cause oil and water to blend together, forming creams and lotions in a process called 'emulsification'.
Strong emulsifiers, like those in the stearate family (stearic acid, glyceryl stearate, glycol stearate, stearyl alcohol, magnesium stearate and zinc stearate), and included at higher than a total of 1% in a formula, can cause barrier lipids to undergo emulsification. When skin is exposed to water, such as when you wash your face, the lipids are dissolved or 'washed out'. Ingredients in foaming skin cleansers can also emulsify barrier lipids to cause the 'washout effect'.
Skin feels tighter because the lipids are no longer holding the cells apart, so the skin's surface actually shrinks, causing tightness. Cells begin to peel back like dry shingles on a roof because the lipids are no longer 'gluing' them down. As cells dry out they become transparent, causing scaling and ashiness on darker skin tones. Since the barrier has holes in it, water evaporates, leaving skin feeling progressively drier.
What's the solution? Don't use facial cleansers that leave your skin feeling tight. Avoid creams and lotions with stearates in the upper half of the ingredient label or when there's two or more stearates, even if they're both in the bottom half of the ingredients. And use moisturizers with barrier repair ingredients like ceramides, squalane, niacinamide 2+%, omegas, cholesterol and phytosterol.
A lot of 'experts' recommend using hydrators to also repair the barrier. However, if the barrier lipids are damaged, hydrating ingredients like hyaluronic acid, panthenol, glycerin and other humectants won't do much good because the barrier won't hold in moisture. You need both an intact barrier and effective hydration to make sure your skin is moist and more supple.
Thanks for asking the question!